Psoriasis treatment tied to fewer heart attacks
NEW YORK (Reuters Health) - People with psoriasis taking drugs such as etanercept (Enbrel) and adalimumab (Humira) were less likely to have a heart attack than those who were only treated with milder ointments, in a new study.
Those medications, known collectively as tumor necrosis factor (TNF) inhibitors, may lower body-wide inflammation, reducing heart risks as well as psoriasis symptoms, researchers reported on Monday.
Other psoriasis treatments, such as cyclosporine, methotrexate and light therapy, also seemed to lower a patient's risk of heart disease compared to doing nothing or just using ointments, they found.
"It does suggest that the chronic inflammatory state of psoriasis likely plays a role in heart disease," said Dr. Robert Kirsner, head of dermatology at the University of Miami Hospital in Florida.
The National Institutes of Health estimate that more than three percent of adults in the United States have psoriasis, which is characterized by itchy, painful plaques on the skin.
Previous studies have tied psoriasis to a higher chance of having heart disease or diabetes and to suffering a heart attack or stroke. That's partly because people with psoriasis are more likely to be overweight and smoke, Kirsner said - but some of the link is thought to be due to the psoriasis itself.
For the new study, Dr. Jashin Wu of Kaiser Permanente Los Angeles Medical Center and his colleagues consulted medical records including treatment information and new diagnoses for close to 9,000 people in their system with psoriasis.
That included about 1,700 patients treated with a TNF inhibitor for at least a couple of months, 2,100 who were prescribed other psoriasis drugs or had light therapy and another 5,100 who only got topical treatments like ointments.
Over the next four years, on average, people treated with either type of drug were about half as likely to have a heart attack as the ointment-only group.
Overall, three out of 1,000 patients on a TNF inhibitor had a heart attack every year, compared to four out of 1,000 on other drugs or light therapy and close to seven out of 1,000 not on strong medications.
Psoriasis symptoms are thought to be caused by an inflammatory response initiated by the body's immune system.
Wu and his colleagues wrote in the Archives of Dermatology that aggressive treatment of that inflammation also likely leads to a reduction in inflammation-related heart risks, and thus fewer patients suffering heart attacks.
"We can't say definitely (psoriasis drugs) will cause a reduction in heart attacks, but certainly it's a clue," Wu told Reuters Health.
There were also a few limitations to the current study, the researchers noted, such as their lack of data on psoriasis severity and patients' use of other heart-related medications.
According to financial disclosures listed in the paper, Wu has received research grants from companies that make TNF inhibitors, though those companies weren't involved in the current study.
One consideration that may hold some patients back from certain psoriasis treatments is the price: brand-name TNF inhibitors can cost $15,000 per year or more, while drugs like methotrexate run closer to $1,000 per year.
Kirsner said the new findings suggest that getting treatment for psoriasis in general is more important than what specific drugs patients are prescribed.
TNF inhibitors can have side effects like an increased risk of infection, and other psoriasis drugs may affect the liver or kidneys.
Still, "there is a cost of not treating psoriasis," Kirsner told Reuters Health. "That cost is likely a higher risk of vascular disease. So if you have psoriasis, ignoring it is not a benign act."
Wu said people with psoriasis should discuss their heart risk with their primary care doctor, and agreed that those risks could also help inform patients' treatment decisions.
"If they're kind of wavering whether they want systemic treatment versus topical treatment, maybe this will help tip them toward systemic treatment, toward more intensive treatment," he said.
SOURCE: bit.ly/QidEGa Archives of Dermatology, online August 20, 2012.
- Tweet this
- Share this
- Digg this